Does this sound familiar to you? You have been really doing everything right to lose weight; watching what you eat, exercising and feeling like you are getting somewhere. You go to the bathroom one morning to check on your progress and the scale tells you that nothing has changed. You step off the scale and mutter, “how is this possible?” Perhaps the answer is staring you in the face in your medicine cabinet.
According to the CDC, 47.9 percent — nearly half of all Americans — took at least on one prescription drug in the past month and up to 10 percent are taking 5 or more prescription drugs. The most frequently prescribed classes of medications are for pain, lowering cholesterol, antidepressants, and to manage diabetes. Ironically, the same drugs used to treat the complications of obesity can cause weight gain in and of themselves. So, next time you find that you just can’t seem to lose that weight, check out whether you are taking any of the following 8 classes of prescription drugs known to cause weight gain.
Antidepressants – Drugs used to treat depression, anxiety, migraine headaches
- Certain antidepressants, particularly paroxetine (Paxil), fluoxetine (Prozac), amitriptyline (Elavil) and mirtazapine (Remeron) are associated with weight gain. Paroxetine (Paxil)- is typically associated with a 5-pound weight gain.
- Mirtazapine—Remeron– is a newer antidepressant which causes weight gain. In several studies, mirtazapine was one of the bigger contributors to weight gain, typically 3 pounds over the short term, but up to a 7 pound increase with chronic use.
- An older antidepressant often associated with weight gain is amitriptyline (elavil). This agent is often used for migraine headache prevention along with depression treatment. This drug is linked to weight gain more than any of the other antidepressants. One 2005 study found that 60 percent of people taking amitriptyline for migraines gained more than 5 percent of their body weight in 26 weeks.
Antiepileptic Drugs – drugs used to prevent seizures, migraine headaches, pain and mood stabilization
- Of all antiepileptic drugs, valproic acid — depakote — most notably causes weight gain. A 2007 review of patients with seizures found that 44 percent of women and 24 percent of men gained 11 pounds or more while taking depakote for about a year. The drug affects proteins involved in appetite and metabolism, although it is not clear why it tends to affect women more than men.
- Gabapentin(Neurontin) , pregabalin (Lyrica) and carbamazepine (tegretol) — used for both seizures and pain — are also commonly associated with weight gain, although to a much lesser degree than valproic acid. All three of these drugs have a weight gain of typically 5 pounds on average with long-term usage.
Steroids – drugs used for anti-inflammation purposes
- Of the various prescribed steroids, prednisone is a common culprit for weight gain, particularly with long-term use. A 2006 study of long-term oral steroid users suggested 70 percent had weight increases. These drugs are used for asthma, inflammatory bowel disease and rheumatoid arthritis, and higher doses are likely to have this effect than lower doses of the medication. It is very difficult to counteract the side-effects of long-term steroid use, but exercise and diet are essential.
Oral contraceptive drugs — used to prevent pregnancy and regulate menstrual cycles
- Although birth control pills are often blamed for weight gain, most just lead to short-term water retention and not true weight gain. Of the various contraceptives, the one known to cause weight gain is long-acting injectable progestin, called depot medroxyprogesterone acetate or DMPA.
- Antipsychotic Medications — used to treat psychiatric conditions like schizophrenia, bipolar disease, agitation. Several antipsychotic medications are known to cause weight gain.
- Chlorpromazine (thorazine), olanzapine (zyprexa), quetiapine (seroquel), risperidone (risperdal), aripiprazole (abilify), asenapine (saphris) and iloperidone (fenapt) are all associated with weight gain when taken for prolonged periods of time. In fact, weight gain can be somewhat pronounced. For example, 30 percent of individuals taking olanzepine (zyprexa) gained 7 percent or more of their body weight within 18 months.
Anti-Allergy Medications — used to treat seasonal allergies
- Most anti-allergy medications cause weight gain due to their antihistamine effect. Antihistamine activity, however, is crucial for the effectiveness of allergy drugs. Studies found that people taking prescription dose anti histamines such as Allegra (fexofenadine) or Zyrtec (cetirizine) often have weight gain as a side effect. Blocking histamines can disrupt an enzyme in the brain that helps regulate food consumption.
- Antidiabetes drugs — used to prevent or control diabetes.
- Oral antidiabetes drugs such as chlorpropamide (diabinese, or insulase), pioglitazone (actos) and repaglinide (prandin) stimulate insulin production or activity, which lowers blood sugar and may increase appetite. Moreover, insulin tends to promote weight gain, but certain types, such as the long-acting insulin Levemir, may have less of this effect.
Beta Blockers — used to treat high blood pressure and tremor.
- Beta blockers such as atenolol (Tenormin), metoprolol (Lopressor) and propanolol ( Inderal) are linked to weight gain. One study found that 20 percent of people taking atenolol gained about 5 pounds and most of the weight was gained in the first few months. These drugs slow calorie burning and cause fatigue.
When should you worry that your medicine is causing weight gain? If you are doing everything right, exercising and watching what you eat, but you are noticing that you cannot lose weight, it is likely time to look at medicines you are taking whether you notice weight gain immediately after starting a medication, or over time. Just because you are taking one of these classes of drugs does not necessarily mean every drug in that class will make you gain weight. Tell your doctor and ask whether there are any options for changing the drugs to ones that do not produce that effect. Sometimes simply changing the drug can be the solution to weight gain.
Dr. Joseph Sirven is a first-generation Cuban-American. He is Professor and Chairman of the Department of Neurology and was past Director of Education for Mayo Clinic Arizona. He is editor-in-chief of epilepsy.com and has served U.S. and global governmental agencies including the Institute of Medicine, NASA, FAA, NIH and CDC.